Virginia, 2025Damaging Winds and Lightning Strike in Virginia, May 13, 2025
May 13, 2025 · NWS AKQ · 3 events in 2 counties and zones
An area of low pressure formed across a warm front along the Virginia/North Carolina border on May 13. Scattered storms formed across the Piedmont during the late afternoon and evening in a moist air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure formed across a warm front along the Virginia/North Carolina border on May 13. Scattered storms formed across the Piedmont during the late afternoon and evening in a moist air mass. A few storms were severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 13, 2:20 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 13, 2:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
320 PM EDT Tue May 13 2025
.SYNOPSIS...
Slow moving low pressure brings a period of unsettled weather
through midweek, especially from this afternoon through
this evening. Conditions turn warm, with summerlike heat and
humidity Friday and Saturday, and mainly afternoon and evening
showers and storms possible.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 315 PM EDT Tuesday...
Key Messages:
- Flood Watch remains in effect through early Wednesday morning as
more showers and storms may bring heavier rainfall amounts tonight.
- Scattered showers and storms continue through tonight, with a few
potentially becoming severe.
Latest weather analysis shows an upper level low pressure over the
TN Valley Region with a weak surface low co-located. Moisture
continues to funnel in from the Atlantic coast of FL. Widespread
showers from this morning has moved north, leaving mostly scattered
showers on the radar currently. With this clearing, some daytime
heating is allowing the instability to recharge, which could result
in a few strong to severe storms this afternoon/evening. Some of the
showers have tried to rotate both this morning and recently, but
none have strengthen to the point of forming a tornado. The primary
threat from any storms this afternoon/evening will be damaging
winds. Heavy rainfall may be possible with any additional
showers/storms. Expecting additional rainfall totals tonight up to
1.5". Showers will taper off in the south tonight as drier air aloft
moves in, moving out of the area Thursday morning in the north. With
the showers moving out of the area and low level moisture remaining,
patchy fog will develop as winds decrease overnight inland.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 315 PM EDT Tuesday...
Key Messages:
- Lower coverage of storms but remaining unsettled Wednesday.
Afternoon and evening showers and storms are likely, with isolated
strong to severe storms possible.
- Trending warmer, with scattered aftn/early evening storms possible
Thursday.
The low pressure system will lift northeast over the area on
Wednesday, with most of the moisture moving to the north of the CWA.
While some clearing and drying may be seen in the first half of
Wednesday, isolated to scattered showers and storms are expected to
return to the area Wednesday afternoon and evening, driven by an
upper level shortwave. This will not have the same aerial coverage
as the showers today, but may become scattered in the late
afternoon. SPC has the entire CWA in a marginal risk (level 1/5)
tomorrow with the primary threat of gusty winds. Some small hail is
possible as well, but not expecting severe hail. Once the daytime
heating is used up and instability decreases, storms will likely
wane down. Temperatures Wednesday will warm up to the upper 70s to
lower 80s.
As the low pressure over the area slowly moves offshore Thursday,
there may be enough leftover moisture and instability to result in
isolated to scattered showers and storms Thursday afternoon. Lower
coverage is expected on Thursday than earlier this week. Highs will
be slightly warmer than Wednesday in the lower to mid 80s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...
Key Messages:
- Summer-like warmth and humidity Friday and Saturday,remaining warm
on Sunday and Monday but with less humidity.
- A few isolated to scattered showers possible Friday and Saturday,
but mainly dry Sunday and Monday.
A potent upper level low pressure is expected to deepen over the
Great Lakes region Friday. At the surface, a low pressure system
will move eastward pushing a warm front just north of the region
early Friday morning. SW flow and rising heights will allow
temperatures and dewpoints to rise to a summer-like feel.
Temperatures will be above normal Friday and Saturday with highs in
the upper 80s to 90F with dewpoints in the upper 60s to lower 70s.
This will cause the heat index to reach the lower to mid 90s for
both days. Late Saturday to early Sunday, a cold front will approach
the region, which may cool the temperatures slightly into early next
week. Confidence is not high on any precipitation at this time, with
models disagreeing on timing and amounts. Slight chance PoPs are
forecast for the weekend. Monday looks to be dry behind the
system.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 210 PM EDT Tuesday...
Challenging and relatively low confidence CIG forecast through
tonight. Broad low pressure over the area has allowed plenty of
moisture to move northward and into the area. This has allowed for
widespread MVFR and even some IFR conditions across the area,
however in general the TAF sites have been mostly MVFR through the
day. Heaviest rainfall has generally shifted northward into the
eastern shore and northern neck/Middle Peninsula of VA with a
widespread overcast. Meanwhile, to the south of the rain the clouds
are more broken due to some drying. However, expect clouds and
showers to rapidly fill south of I-64 this afternoon due to daytime
heating. As such, will maintain a MVFR or IFR forecast for many of
this sites this afternoon despite some sites briefly perhaps rising
to VFR early in the period. Have introduced a PROB30 TSRA for
RIC/ORF/PHF and ECG generally between 21z and 00z as the convection
over southern NC associated with an upper disturbance may move into
the area.
Overnight, expect the rain to end, but guidance is very bullish on
low vsbys overnight due to the heavy rainfall from today and
lightening winds. Will therefore keep IFR conditions at all sites
overnight into early Wed morning. Conditions will improve on Wed
morning due to increased morning mixing.
Outlook: Looking ahead, another round of showers and storms will be
possible on Wed afternoon/evening, with a few stronger storms
possible. A lower coverage of late day showers/storms is expected
Thu-Fri.
&&
.MARINE...
As of 250 PM EDT Tuesday...
Key Messages:
- SCA conditions persist through into this evening, then winds
slowly decrease overnight by Wednesday morning.
- Winds remain sub SCA Wednesday through Friday.
Low pressure will move north across the region late this evening
and tonight allowing southeast winds to remain 15 to 25 kt with
some gusts to 30 kt or greater. Waves on the Bay are running 3
to 5 ft with ocean seas 4 to 7 feet, highest from Cape Charles
south. As the low lifts north winds will decrease from south to
north overnight. Winds should drop below SCA conditions at the
Port of VA and rivers around midnight and then the Bay by 4 am.
With the pressure gradient persisting longer over the northern
waters from Parramore Island to Ocean City, expect SCA
conditions with gusty winds to persist in the north until
Wednesday morning.
Winds will be sub SCA criteria everywhere later Wednesday
morning, however, seas will remain elevated with persistent
south winds 5 to 15 kt. Seas remain around 4 to 5 ft into
Wednesday afternoon while weaker winds will allow waves of the
Bay to drop to 1 to 2 ft. Ocean seas continue to decrease
Thursday as winds remain south at 10 to 15 kt.
Southwest winds may increase some Friday afternoon around 10 to
15 kt remaining below SCA. Southwest winds of 10 to 15 kt will
persist through the weekend with some afternoon gusts near 20 kt
each day. The next weak front may cross the area Sunday with
southwest and west winds becoming northwest and north, but
likely remaining below SCA criteria.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flood Watch until 2 AM EDT Wednesday for NCZ012>014-030>032.
Flood Watch through late tonight for NCZ015>017-102.
VA...Flood Watch until 2 AM EDT Wednesday for VAZ048-060>062-
065>069-079>081-087-088-092-509>511-513>516.
Flood Watch through late tonight for VAZ064-075>078-082>086-
089-090-093-095>098-512-517>525.
MARINE...Small Craft Advisory until 4 AM EDT Wednesday for ANZ630>632-
634.
Small Craft Advisory until 10 PM EDT this evening for ANZ633.
Small Craft Advisory until 1 AM EDT Wednesday for ANZ635>638.
Small Craft Advisory until 7 PM EDT Wednesday for ANZ650-652.
Small Craft Advisory until 4 PM EDT Wednesday for ANZ654.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ656-658.
&&
SYNOPSIS...MAM
NEAR TERM...KMC
SHORT TERM...KMC
LONG TERM...KMC/MAM
AVIATION...MRD
MARINE...JAOHazardous weather outlook, May 13, 3:31 AM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Tue May 13 2025
VAZ048-060>062-065>069-079-509-510-140845-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-Eastern Louisa-
431 AM EDT Tue May 13 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms will be possible Wednesday afternoon. The
main threats will be gusty winds, hail, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ021>025-VAZ099-100-140845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
431 AM EDT Tue May 13 2025
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Widespread rain is expected through tonight with locally heavy
rainfall possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ015>017-102-VAZ064-075>078-082>086-089-090-093-095>098-512-
517>525-140845-
Pasquotank-Camden-Western Currituck-Eastern Currituck-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
431 AM EDT Tue May 13 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, Numerous showers and thunderstorms are expected across
the outlook area through early this evening. A few storms could be
strong to severe with an isolated, weak tornado possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms will be possible Wednesday afternoon. The
main threats will be gusty winds, hail, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ012>014-030>032-VAZ080-081-087-088-092-511-513>516-140845-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Dinwiddie-
Prince George-Greensville-Sussex-Southampton-Western Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
431 AM EDT Tue May 13 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, Scattered to numerous showers and thunderstorms are
expected across the outlook area through early this evening. A few
storms could be strong to severe with an isolated, weak tornado
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms will be possible Wednesday afternoon. The
main threats will be gusty winds, hail, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 13, 1:49 PM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
249 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Marine Tstm Wind 6 NE Plum Tree Island R 37.20N 76.27W
05/13/2025 M54 MPH ANZ632 VA Mesonet
Mesonet station 44072 5 NE Plum Tree Island
Refuge.
0146 PM Marine Tstm Wind 1 ESE Bavon 37.33N 76.27W
05/13/2025 M53 MPH Mathews VA Mesonet
Mesonet station XNPC New Point Comfort.
0118 PM Marine Tstm Wind 2 ESE Messick 37.11N 76.32W
05/13/2025 M51 MPH City of Poquoson VA Mesonet
Mesonet station XPOQ Poquoson.
0119 PM Marine Tstm Wind 2 E Hampton 37.05N 76.26W
05/13/2025 M49 MPH ANZ632 VA Mesonet
Mesonet station XTHM Thimble Shoals.
0127 PM Marine Tstm Wind 2 N Poquoson 37.16N 76.38W
05/13/2025 M48 MPH ANZ632 VA Mesonet
Mesonet station XPQR Poquoson River Light.
1230 PM Marine Tstm Wind 2 SSW Fort Monroe 36.98N 76.32W
05/13/2025 M45 MPH ANZ638 VA Mesonet
Mesonet station WDSV2 Willoughby Deguassing
Station.
0148 PM Marine Tstm Wind 5 NW Silver Beach 37.54N 76.02W
05/13/2025 M44 MPH ANZ631 VA Mesonet
Mesonet station RPLV2 Rappahannock Light.
0212 PM Marine Tstm Wind 3 ENE Stingray Point 37.57N 76.26W
05/13/2025 M43 MPH ANZ631 VA Mesonet
Mesonet station 44058 2 E Stingray Point.
0104 PM Marine Tstm Wind 3 NE Bayside 36.92N 76.09W
05/13/2025 M40 MPH ANZ634 VA Mesonet
Mesonet station XLHI Lynnhaven Inlet Light
2.
&&Local storm report, May 13, 1:56 PM EST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
256 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Marine Tstm Wind 2 SSW Fort Monroe 36.98N 76.32W
05/13/2025 M42 MPH ANZ638 VA Mesonet
Mesonet station WDSV2 Willoughby Deguassing
Station.
&&Lightning, Nottoway
- When
- May 13, 3:45 PM EST
- Where
- Nottoway County, Crewe
- Property damage
- $200
- Reported by
- Newspaper
- Coordinates
- 37.170, -78.120
Lightning struck a tree. The tree trunk was debarked with broken branches also noted. No injuries or structural damage was reported.
Thunderstorm Wind, Prince Edward
- When
- May 13, 8:10 PM EST
- Where
- Prince Edward County, 1.3 mi WSW of Elam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.270, -78.640
The 911 call center reported a tree down on Prince Edward Highway east of Pamplin.
Thunderstorm Wind, Prince Edward
- When
- May 13, 8:35 PM EST
- Where
- Prince Edward County, 3.53 mi SE of Farmville Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.310, -78.390
The 911 call center reported a tree down on River Road in Farmville.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 13 to 16, 20252 deaths · 2 events
- Flash Flooding and Flooding in Virginia, May 13 to 14, 20251 death · 32 events
- Tornadoes and Damaging Winds in North Carolina, May 13, 2025$102,000 · EF1 · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 13 to 14, 20251 injured · $55,000 · 24 events
- Flash Flooding and Hail in West Virginia, May 13, 2025$8,000 · 1 in hail · 16 events
- Flash Flood in Ohio, May 13, 2025$20,000 · 1 event
- Flash Flooding in Maryland, May 13, 202514 events
- Flooding in Virginia, May 13 to 15, 202514 events
- High Wind in Arizona, May 13, 202560 kt wind · 12 events
- Flash Flooding and Flooding in West Virginia, May 13 to 14, 202511 events
- Flash Flooding and Damaging Winds in Ohio, May 13 to 14, 2025$12,000 · 50 kt wind · 7 events
- Dense Fog in Kentucky, May 13, 202510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264288, 1264286, 1264287.